Too much of a good thing – a Case of Potential Overanticoagulation

An 81 year old male was diagnosed with a right knee deep venous thrombosis (DVT) during a several week stay in the Dominican Republic. He was started on warfarin, dose and duration unknown, and instructed to present to the emergency department upon his return to the United States. It is unknown if he received parenteral anticoagulation as bridge therapy, which is standard of care. (ref. 1,2)

Upon his return, emergency department evaluation confirmed a right lower extremity deep venous thrombosis by a venous duplex ultrasound and found his INR was 3.8. The patient reported right leg numbness. His right foot was cold to the touch with decreased pulses. Past medical history was significant for hypertension, gout, hyperlipidemia, gastroesophageal reflux disease and abdominal aortic aneurysm. Past surgical history was significant for endovascular aneurysm repair in 2012, repair of type 3 endothelial leak 7/2014 with stent graft, and rotator cuff repair, right total knee arthroplasty and bilateral cataract surgery, dates of procedures unknown. Medications prior to admission included allopurinol 300 mg twice daily, amlodipine 5mg daily, colchicine 0.6mg twice daily, and unknown doses for esomeprazole, metoprolol and warfarin.

He was admitted with a consult to vascular surgery to evaluate candidacy for angiogram to rule out arterial thrombosis. The plan was to hold warfarin because his  INR was 3.8 and to initiate heparin continuous infusion 18 units/kg/hr when INR fell below 2. The resident wanted to ensure the patient was therapeutically anticoagulated on a short acting agent in case he was a candidate for angiogram.

In speaking with the resident, I indicated the patient was currently therapeutically anticoagulated as indicated by the supratherapeutic PT-INR and therefore and did not require the use of heparin, which would place the patient at an increased risk of bleeding.

The order for heparin was subsequently discontinued and phytonadione 10mg IV was ordered. The arterial duplex ultrasound was negative and therefore, the patient did not require angiogram.  The patient was subsequently bridged with enoxaparin 100 mg SQ once daily, as CrCl < 30 mL/min, for 2 days and warfarin 2.5 mg.

The standard treatment for venous thromboembolism is a vitamin-K antagonist initiated with parenteral anticoagulation, such as heparin or enoxaparin, until the INR is therapeutic.2 Novel agents are FDA-approved for the treatment of DVT, but are not recommended as first line therapy according to the guidelines.(ref.2)

Continuing or discontinuing anticoagulation during procedural interventions is a controversial topic. The risk of withholding anticoagulation increases the risk of thrombus propagation. The benefit of holding anticoagulation decreases the risk of procedural bleeding complications. Although literature exists to suggest warfarin therapy could be safely continued during angiography, randomized clinical trials are required to determine efficacy and safety.(ref. 3-5) Often, phytonadione is administered to reverse the action of warfarin pre-procedure.6 In high doses, phytonadione can increase the risk of thrombosis and can interfere with the action of warfarin therapy for up to two weeks.(ref 6-8)

This case demonstrates that there may be confusion concerning the appropriate use of heparin in a patient who is already anticoagulated on an alternate therapy and is facing emergent surgery. In verifying orders for heparin, it is important that pharmacists assess the patient’s anticoagulation status to ensure they avoid overanticoagulation.  References

By Gwen Egloff, PharmD, PGY-1 resident, St. Barnabas Medical Center in conjunction with Donna M. Lisi, PharmD, BCPS, BCPP,  Drug Information Specialist, Barnabas Health Care System

Looking for more clinical pearls?  Check out the 30 medications mistakes – a FREE must have resource for any healthcare professional!

12 Comments

  1. Catalina

    What did the right leg numbness sum up to?

    Reply
    • Gwen

      Catalina,

      Thank you for your question. The right leg numbness was only documented on presentation to the emergency department. During the patient’s admission, this complaint was not reported and therefore was not attributed to anything during the hospital stay.

      Best,
      Gwen Egloff

      Reply
  2. Henry Bussey

    Two comments:
    First. Heparin – or a similarly acting agent – may be appropriate even with a “therapeutic INR” if a new clot is suspected. This is because warfarin helps to keep the clotting system from becoming active but it is not adequate therapy to “turn off” the clotting system which has become activated if a new clot has developed.
    Second: Rarely is there any need to give more than 1 mg of vitamin K intravenously. One mg given at a rate of 1 mg may be warranted as part of an effort to terminate life-threatening bleeding or to be certain that anticoagulation is totally reversed as may be desirable for a neurosurgical procedure. Oral vitamin K at 2.5 to 5 mg also works quite nicely to reverse a high INR and subcutaneously vitamin K some times does not work at all.

    Reply
    • Johanna Kristin Ellerup

      In response to Mr. Henry Bussey. I couldn’t agree more! Since Vitamin K is produced in the gut, it has been proposed that the reported cases of SQ administration failure is due to the fact that that mechanism avoids first pass effect and may bypass the GI tract completely. Therefore, PO mephyton is usually the course that’s chosen to offset warfarin’s antagonistic effect.

      Reply
      • Gwen

        Thank you for your comments. Administering phytonadione subcutaneously is associated with unpredictable and erratic absorption. Additionally, this route of administration can lead hematoma at the injection site. Although the oral route of phytonadione is preferred, at our institution, the IV formulation is utilized in cases where more rapid reversal is required.

        Best,
        Gwen Egloff

        Reply
    • Gwen

      Thank you for your comments. In this scenario, the clot was previously diagnosed and the patient was being treated with warfarin. In the case of a new clot, it would be essential to take into account the clinical scenario and weigh the risks and benefits of additional anticoagulant therapy.

      According to the CHEST guidelines, the use of phytonadione is only recommended in patients with INR values greater than 10 in the absence of bleeding. Additionally, these guidelines only recommend the use of phytonadione 5-10mg IV in patients with major bleeding. In cases where phytonadione is warranted, the oral option is preferred.

      Best,
      Gwen

      Reply
      • Eric Christianson

        Great comments! Thanks Gwen 🙂

        Reply
  3. Johanna Kristin Ellerup

    I have to admit to being surprised at the use of Phytonadione 10mg in a patient with a DVT when the INR is only 3.8. That is usually reserved for INR’s >9 WITH symptoms of bleed. Normally it is recommended to hold a dose at that INR or reduce it if the previous dose is known. Heparin at 5000 q8h or enoxaparin were appropriate, but the Crcl issue remains. The dose of allopurinol (a xanthine oxidase inhibitor) needs to be reduced since it is probably the likely cause of the warfarin exceeding the targeted INR or the patient may have changed his diet from his trip (a short bout of traveler’s diarrhea from diet change is a possibility). But warfarin fluctuations are not uncommon as we all know and thankfully this patient’s INR was not excessive but the DVT needed to be addressed.
    Hopefully the patient was discharged on ASA 81mg, Plavix 75mg, allopurinol 150mg and the stabilized warfarin dose.
    This was a great case and thanks for presenting it!

    Reply
    • Gwen

      Johanna,

      Thank you for your comments. I agree that the home dose of allopurinol was not adjusted based on their renal function and could be contributing to the supratherapeutic INR. During admission, allopurinol was discontinued due to the patient’s renal function and lacking a true history of gout attacks. The patient experienced various other events during their admission including the discovery of a new lower extremity thrombus, a bleeding event, as well as metastatic esophageal adenocarcinoma. Due to the oncologic process, enoxaparin would be the preferred anticoagulant.

      Best,
      Gwen Egloff

      Reply
  4. Ernest

    Hi Eric and Gwen,

    Great post and thank you.

    I have a question? The other day patient was started on aspirin 81 mg chewable daily even tho the physician aware of patients thrombocytopenia (30,000) due to cancer. Should the aspirin be continued even if patient has ACS?

    And can you guys post your experience on Thrombocytopenia when it comes to medication (ex: lovenox) what do you do in your practice? do you paged the physician everytime?

    Thanks

    Reply
    • Ernest

      correct post: Should the aspirin be continued in patient with ACS even if patient has thrombocytopenia due to cancer?

      Reply
    • Eric Christianson

      Always difficult to make a blanket statement. On both of those scenarios I would obviously take a deep dive into the patient history and see how many clots/events they have had. I would also like to know how the platelets are trending and look at other factors such as hemoglobin etc.. Given thrombocytopenia and lovenox, I believe if there is concern a discussion should be had at a minimum.

      Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

May 6, 2015

Buy on Amazon

Categories

Explore Categories